9 Synthroid Side Effects That Might Mean Your Dosage Is Way Off

If you’ve never paid attention to your thyroid, put your hand on the front of your throat and swallow. (Yeah, you’ll look weird. Just try it.)

The bump that moves is the cartilage often called the Adam’s apple, and underneath that is where your thyroid sits. Your thyroid is basically the on-board computer for your body—the hormones it regulates affect almost every system and as long as it’s doing its job you forget it’s even there. But when it’s not working properly? Hell, meet hand basket.

When the thyroid doesn’t produce enough hormone, it’s called hypothyroidism, which can lead to symptoms like weight gain, fatigue, irregular periods, or a slowed heart rate. (There’s also hyperthyroidism, when the body produces too much thyroid hormone, but that’s a whole different issue.)

The most popular medication used to to treat hypothyroidism and bump up those hormone levels: Synthroid.

Synthroid is the brand name for levothyroxine sodium, a synthetic thyroid hormone pill. “Even though Synthroid is a lab-created hormone it’s identical to the kind produced naturally in the body,” says Melanie Goldfarb, M.D., an endocrinologist and thyroid specialist at Providence Saint John’s Health Center in Santa Monica, California. “Taking Synthroid replaces the hormones that your thyroid should be making but, for whatever reason, isn’t.”

Like any medication, Synthroid can have side effects, but for most people, the drug just makes them feel awesome again, Goldfarb says. “Because it mimics the hormones your body makes naturally, side effects of Synthroid are more often from having the wrong dosage than from the drug itself,” she says.

Although there are about 1 percent of patients that won’t respond to Synthroid at all and will need other treatment, the vast majority of people on it feel remarkably better within six weeks of starting it, she adds.

To make sure your dosage isn’t screwy (or you’re not part of that small percentage that doesn’t mesh well with this med), here are some side effects of Synthroid to watch out for:

1 Your Heart Is Pounding And Brad Pitt Is Nowhere In Sight

Synthroid is dosed based on weight, and while that works for most women, sometimes it can overcorrect your thyroid and make it overactive, Goldfarb says. One sign that you’ve entered into hyperthyroid territory is a racing or irregular heart rate. If you’re having any heart issues at all, it’s important to call your doctor right away. They may or may not be related to your medications but you should get it checked out either way, she says.

2 None Of Your Clothes Fit Anymore

The thyroid has a big effect on your weight and appetite, making you gain or lose weight rapidly. If you suddenly put on more than a few pounds, it could be a sign your meds aren’t working or the dose is too low, Goldfarb says. Similarly, if you suddenly lose a bunch of weight, it may mean your meds are too high, she adds.

3 You Pit Out Your Shirt Out Of the Gym

Getting drenched in sweat at the gym is the hallmark of a killer workout, but everywhere else? Not so great. Some ladies are just sweatier than others, but if you suddenly see a change in your dampness levels, or have developed night sweats, it might be due to the Synthroid. It’s nothing to freak out about, but do bring it up with your doctor at your next appointment, Goldfarb says.

4 Aunt Flo Shows Up Early

Your menstrual cycle is one of the many things regulated by your thyroid and one of the primary signs of hypothyroidism in women is an irregular period. Going on Synthroid should actually help you return to a normal cycle, which is a good thing, but may be surprising if you’ve gotten used to missed or delayed cycles. If your cycle is still wacky after a few months on the medication, talk to your doctor, Goldfarb says.

5 You’ve Got the Sharts

An upset tummy and diarrhea are two potentially embarrassing but relatively common side effects of Synthroid. Your hormones affect all your body systems, including your gut. This should normalize out as your thyroid levels stabilize, but if you find yourself too nauseous to take your pill or are suffering from chronic diarrhea call your doctor right away, she says.

6 You’ve Got a Splitting Headache That Just Won’t Quit

Hormones and headaches go together like PMS and chocolate, sadly. So anytime you mess with your hormone levels you have the potential for a real headache. That said, many women find their chronic headaches improve once the Synthroid kicks in. If you find your headaches worsening, give your doc a call.

 

7 Anxiety Is Eating You Up

Anxiety is a fact of modern life for many women, but if you find yourself feeling seriously amped up and worried a lot, it could be a sign of an overactive thyroid and may indicate your Synthroid dosage is too high, Goldfarb says. Don’t suffer in silence; if you’re feeling unusually anxious, manic, or depressed after a few weeks on the meds, talk to your doctor.

8 Your Shower Looks Like Cousin It Is Your Roommate

Clumps of hair falling out, thin eyebrows, and problems with body hair are all signs of low thyroid function. They can also be a side effect of Synthroid, particularly if your dose is too low. Many women find these symptoms resolve as the medicine kicks in, but if your hair continues to fall out, let your doctor know you need a med check, she says.

9 Your Cheeks Aren’t Just Rosy, They’re Rashy

Not all generic forms of Synthroid are created equal, which can create additional side effects, Goldfarb says. While most women tolerate the different generics just fine, some may have a reaction to the other ingredients used in the pills. If you’ve got a rash, fever, exhaustion, or hives, call your doctor immediately, she says. They can switch you to a different type of generic or tell the pharmacy you need to be on the brand name.

Add Comment